Alert archive / Minnesota / Beach Hazards Statements in 2018

Beach Hazards Statement 4, NWS Duluth, MN

June 10, 2018Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Jun 10, 2018, 3:51 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Jun 10, 2018, 4:00 AM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2018, 3:51 AM CDT (08:51 UTC)
In effect from
Jun 10, 2018, 4:00 AM CDT
Expired
Jun 10, 2018, 8:00 PM CDT
In force
16 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.9 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

335 
WHUS43 KDLH 100851
CFWDLH

Coastal Hazard Message
National Weather Service Duluth MN
351 AM CDT Sun Jun 10 2018

MNZ037-WIZ001-110100-
/O.NEW.KDLH.BH.S.0004.180610T0900Z-180611T0100Z/
Carlton/Southern St. Louis-Douglas-
351 AM CDT Sun Jun 10 2018

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Duluth has issued a Beach Hazards
Statement for dangerous swimming conditions, which is in effect through
this evening. 

* LOCATION...Park Point Beach and Wisconsin Point.

* DANGEROUS SWIMMING CONDITIONS...Are expected along the Lake 
  Superior shoreline due to high wave action and strong rip 
  currents.

* HIGH WAVE ACTION...Can make swimming difficult on days such as 
  this. Incoming waves in rapid succession can tire a swimmer 
  quickly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rip currents are powerful channels of water flowing quickly away
from shore...which occur most often at low spots in sandbars...
near shoreline structures such as peninsulas or breakwalls...and
near river mouths.

For additional safety information and precautions...please visit
www.weather.gov/Duluth

&&

$$

JTS

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Jun 10, 3:34 AM CDT, 17 minutes earlier.

Area forecast discussion, Jun 10, 3:34 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
334 AM CDT Sun Jun 10 2018

.SHORT TERM...(Today through Monday)
Issued at 333 AM CDT Sun Jun 10 2018

The Northland has seen low level ridging develop tonight and skies
were clear to partly cloudy for most areas as of 0830Z. Some of
the CAMs have been forecasting a few showers over portions of
northern Minnesota overnight. There have been a few weak echoes
that have recently developed over northwest Minnesota and some of
these may move into Itasca and Koochiching Counties over the next
couple of hours. However, most of the guidance does agree that any
showers will dissipate by 14Z. The rest of the day will feature
increasing clouds with skies becoming partly to mostly cloudy.
Winds will remain off of Lake Superior keeping lakeside areas
quite a bit cooler than areas inland.

An area of low pressure and frontal boundary will move into the
Northern Plains late today into tonight as a large upper low
centered well northwest in Canada works its way east. We slowed
the chance for showers and storms quite a bit tonight keeping most
areas dry.

As the trough/low/front move east into Minnesota on Monday,
chances for showers and storms will increase and we have the
highest chances over western areas, from the Brainerd Lakes north
to International Falls and keep the tip of the Arrowhead and the
Park Falls and Hurley areas dry. PWAT values will increase to
around 1.5 inches and enough instability will be present for heavy
rain to occur with some of the storms.

.LONG TERM...(Monday night through Saturday)
Issued at 333 AM CDT Sun Jun 10 2018

The main focus for the long-term period continues to be showers and
thunderstorms Monday night into Tuesday morning, with temperatures
trending a bit warmer, along with another round of activity possible
Friday.

Right off the bat, precipitation should be on-going Monday night as
the models continue to prog a negatively tilted longwave trough
translating over the upper Great Plains states. An associated
surface cold front will be the main focus for convection, which will
be pushing through during this time frame. Severe potential remains
unlikely due to lower values of instability and higher CIN values.
The SPC Day 2 convective outlook does bring a Marginal risk of
severe weather just south of the Brainerd Lakes region, but not into
our forecast area. There should still be a period of decent rainfall
with this activity given the favorable 850 mb moisture transport and
Pwat values between 1.3 to 1.6", which is trending lower compared to
corresponding model runs these last few nights, so the threat for
flooding has decreased. However, given the NAEFS Pwat analysis
indicates values above 97% of climatology at 00z Tuesday still makes
me think some heavier downpours and localized minor flooding will be
possible.

Once the cold front moves out, high pressure will build into the
region during the day Tuesday, which will lead to mostly sunny skies
and westerly winds. Increased high temperatures Tuesday along the
North Shore due to the westerly flow and adiabatic heating on the
leeward side of the higher elevations, especially near the Two
Harbors and Silver Bay areas. A brief round of light showers will be
possible Tuesday night as another shortwave ejects from the Dakotas,
but chances will be rather low. The upper-level flow then becomes
more zonal, which should lead to a period of relatively quiet
conditions Wednesday and Thursday.

The next most likely round of precipitation will be possible Friday
and Friday night as a deepening surface low over the Canadian
Prairies is progged to develop, and could bring a cold front through
the Northland. There is some uncertainty with this scenario, as the
GEM keeps things fairly dry during this time frame, and the GFS and
ECMWF models both bring in some showers and storms. The model blends
are leaning towards only a chance of precipitation at this time, but
if the solutions in the GFS and ECMWF pan out, these chances will
need to be increased in subsequent forecasts.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1225 AM CDT Sun Jun 10 2018

Mostly VFR conditions at the outset with high pressure nearby.
Low clouds will periodically move into the area from Lake Superior
through the early morning. Have opted to keep cigs VFR due to
difficulty in determining when they will affect the terminals. BRD
looks to see MVFR cigs by 11Z, but should return to VFR by 15Z.
Gusty winds expected at all sites except HYR by mid morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  68  48  70  50 /   0  10  30  70
INL  80  56  75  46 /   0  10  70  60
BRD  76  61  74  50 /   0  10  70  50
HYR  76  57  78  54 /   0  10  20  60
ASX  69  48  76  54 /   0   0  10  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 PM CDT this evening for LSZ142>146.

     Small Craft Advisory from 4 PM this afternoon to 10 PM CDT this
     evening for LSZ141.

&&

SHORT TERM...Melde
LONG TERM...JTS
AVIATION...GSF/JTS
Hazardous weather outlook, Jun 9, 9:44 PM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
944 PM CDT Sat Jun 9 2018

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-101030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
944 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a low chance for thunderstorms Monday into Monday night.
A few strong storms are possible, and heavy rainfall may lead to
minor flooding.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation will not be needed tonight.

LSZ121-140>148-101030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
944 PM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Northeast winds will continue to build waves across western Lake
Superior through the weekend. See the Small Craft Advisory for
more details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northeast winds continue on Sunday across western Lake Superior
leading to continued high waves. See the Small Craft Advisory for
details.

There is a low chance for thunderstorms late Monday. Severe
storms are not expected.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Beach Hazards Statements in Minnesota, 2018Beach Hazards Statements in Wisconsin, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.